Loratadine for stuffy nose

Antihistamines for the common cold

Review question
We reviewed evidence for the effectiveness of antihistamines on signs and symptoms of the common cold. We identified 18 trials with 4342 participants.

Background
On average, young children have six to eight colds per year and adults have two to four. Common cold symptoms include sore throat, nasal stuffiness and discharge, sneezing and cough. It is caused by viruses and usually resolves by itself within one to two weeks. However, the common cold has a large impact on time off work or school.

As there is no cure for the common cold, only symptomatic treatment is available. Antihistamines are effective for allergic symptoms such as hay fever. Nasal symptoms of hay fever are similar to common cold symptoms and so trials have been conducted to see whether antihistamines improve common cold symptoms.

Study characteristics
The evidence is current to August 2015.

The participants were adults or children with a common cold. We excluded studies with participants suffering from hay fever, asthma or eczema. The effect of different antihistamines was compared to placebo. A beneficial effect meant a decrease in the severity or duration of the general feeling of illness and/or of specific symptoms such as stuffy nose, runny nose or sneezing. We also investigated whether side effects were more common with antihistamines than placebo.

As the common cold usually resolves in seven to 10 days, most studies were of short duration. Where possible we studied the immediate effect and the effect after six to 10 days. Most studies were of good quality although in some studies information to allow us to assess quality was lacking. We considered five out of 16 adults studies and one out of two paediatric studies to be of excellent quality.

All trials outlined the financial support received from pharmaceutical companies in the form of grants, supplying the respective intervention drug or having an author currently employed by a pharmaceutical company.

Key results
In adults, there is a short-term beneficial effect on severity of overall symptoms on the first or second day of treatment (45% felt better versus 38% with placebo), but there was no difference between antihistamines and placebo in the mid to long term. The effect of sedating antihistamines on rhinorrhoea and sneezing is too small to be relevant to the patient and involves a risk of side effects such as sedation (9% versus 5.2% with placebo). Trials in children were smaller and of lower quality and lacked evidence of effectiveness.

Loratadine and pseudoephedrine

Medically reviewed by Drugs.com on Dec 17, 2018 – Written by Cerner Multum

  • Overview
  • Side Effects
  • Dosage
  • Professional
  • Interactions
  • More

What is loratadine and pseudoephedrine?

Loratadine and pseudoephedrine is a combination medicine used to treat sneezing, runny or stuffy nose, sinus pain, itchy or watery eyes or nose, and other symptoms of allergies and the common cold.

Loratadine and pseudoephedrine may also be used for purposes not listed in this medication guide.

Important Information

Do not use loratadine and pseudoephedrine if you have used an MAO inhibitor in the past 14 days, such as isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, or tranylcypromine.

Before taking this medicine

Do not use loratadine and pseudoephedrine if you have used an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, methylene blue injection, phenelzine, rasagiline, selegiline, tranylcypromine, and others.

Ask a doctor or pharmacist if this medicine is safe to use if you have:

  • liver or kidney disease;

  • heart disease, high blood pressure;

  • diabetes;

  • thyroid disorder; or

  • an enlarged prostate and urination problems.

Do not use this medicine without a doctor’s advice if you are pregnant.

You should not breast-feed while using this medicine.

How should I take loratadine and pseudoephedrine?

Use exactly as directed on the label, or as prescribed by your doctor. Cold or allergy medicine is only for short-term use until your symptoms clear up.

Always follow directions on the medicine label about giving loratadine and pseudoephedrine to a child. Do not use the medicine only to make a child sleepy. Death can occur from the misuse of cold or allergy medicines in very young children.

Swallow the tablet whole and do not crush, chew, or break it.

Call your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever.

If you need surgery or medical tests, tell the surgeon or doctor ahead of time if you have taken a cold or allergy medicine within the past few days.

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since this medicine is used when needed, you may not be on a dosing schedule. Skip any missed dose if it’s almost time for your next dose. Do not use two doses at one time.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

An overdose can cause severe drowsiness.

What should I avoid while taking loratadine and pseudoephedrine?

loratadine and pseudoephedrine may cause blurred vision and may impair your reactions. Avoid driving or hazardous activity until you know how this medicine will affect you.

Drinking alcohol can increase certain side effects of this medication.

Ask a doctor or pharmacist before using other cough or cold medicines that may contain similar ingredients.

Loratadine and pseudoephedrine side effects

Get emergency medical help if you have signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Stop using this medicine and call your doctor at once if you have:

  • pounding heartbeats or fluttering in your chest; or

  • severe dizziness, nervousness, or restless feeling.

Common side effects may include:

  • dry mouth, nose, or throat;

  • mild dizziness; or

  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

Loratadine and pseudoephedrine dosing information

Usual Adult Dose for Allergic Rhinitis:

Loratadine 5 mg/ pseudoephedrine 120 mg per tablet: 1 tablet orally every 12 hours
Maximum dose: 2 tablets per 24 hours
Loratadine 10 mg/ pseudoephedrine 240 mg per tablet: 1 tablet orally once a day
Maximum dose: 1 tablet per 24 hours

Usual Adult Dose for Nasal Congestion:

Loratadine 5 mg/ pseudoephedrine 120 mg per tablet: 1 tablet orally every 12 hours
Maximum dose: 2 tablets per 24 hours
Loratadine 10 mg/ pseudoephedrine 240 mg per tablet: 1 tablet orally once a day
Maximum dose: 1 tablet per 24 hours

Usual Pediatric Dose for Allergic Rhinitis:

Loratadine 5 mg/ pseudoephedrine 120 mg per tablet:
12 years and older: 1 tablet orally every 12 hours
Maximum dose: 2 tablets per 24 hours
Loratadine 10 mg/ pseudoephedrine 240 mg per tablet:
12 years and older: 1 tablet orally once a day
Maximum dose: 1 tablet per 24 hours

Usual Pediatric Dose for Nasal Congestion:

Loratadine 5 mg/ pseudoephedrine 120 mg per tablet:
12 years and older: 1 tablet orally every 12 hours
Maximum dose: 2 tablets per 24 hours
Loratadine 10 mg/ pseudoephedrine 240 mg per tablet:
12 years and older: 1 tablet orally once a day
Maximum dose: 1 tablet per 24 hours

What other drugs will affect loratadine and pseudoephedrine?

Using loratadine and pseudoephedrine with other drugs that make you drowsy can worsen this effect. Ask your doctor before using opioid medication, a sleeping pill, a muscle relaxer, or medicine for anxiety or seizures.

Other drugs may affect loratadine and pseudoephedrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell your doctor about all your current medicines and any medicine you start or stop using.

Further information

Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Always consult your healthcare provider to ensure the information displayed on this page applies to your personal circumstances.

Copyright 1996-2018 Cerner Multum, Inc. Version: 11.01.

Medical Disclaimer

More about loratadine / pseudoephedrine

  • Side Effects
  • During Pregnancy
  • Dosage Information
  • Drug Images
  • Drug Interactions
  • Pricing & Coupons
  • En Español
  • 84 Reviews
  • Drug class: upper respiratory combinations

Consumer resources

  • Loratadine and Pseudoephedrine

Other brands: Claritin-D, Claritin-D 24 Hour, Loratadine-D 24 Hour, Claritin-D 12 Hour, … +3 more

Professional resources

  • Loratadine and Pseudoephedrine (Wolters Kluwer)

Related treatment guides

  • Allergic Rhinitis
  • Nasal Congestion

Claritin for Child Allergies

Like most drugs, Claritin and Claritin-D have some side effects as well as some warnings.

Side effects of Claritin and Claritin-D

The more common side effects of Claritin and Claritin-D include:

  • drowsiness
  • nervousness
  • dizziness
  • trouble sleeping (Claritin-D only)

Claritin and Claritin-D can also cause serious side effects. Call your child’s doctor or 911 right away if your child has any serious side effects, such as an allergic reaction. Symptoms of an allergic reaction can include:

  • rash
  • hives
  • swelling of your child’s lips, throat, and ankles

Overdose warning

Taking too much Claritin or Claritin-D can cause very serious side effects, including death. If you think your child has taken too much of their drug, call your child’s doctor or local poison control center right away.

Also call your child’s doctor if you think your child hasn’t taken too much of the drug but has symptoms of an overdose anyway. If your child’s symptoms are severe, call 911 or go to the nearest emergency room. Symptoms of overdose can include:

  • extreme drowsiness
  • restlessness
  • irritability

If you suspect an overdose

  • If you or someone you know may have overdosed, seek emergency care right away. Don’t wait until the symptoms get worse. If you’re in the United States, call either 911 or poison control at 800-222-1222. Otherwise, call your local emergency number.
  • Stay on the line and wait for instructions. If possible, have the following information ready to tell the person on the phone:
  • •  the person’s age, height, and weight
  • •  the amount taken
  • •  how long it’s been since the last dose was taken
  • •  if the person has recently taken any medication or other drugs, supplements, herbs, or alcohol
  • •  if the person has any underlying medical conditions
  • Try to stay calm and keep the person awake while you wait for emergency personnel. Don’t try to make them vomit unless a professional tells you to.
  • You can also receive guidance from this online tool from the American Association of Poison Control Centers.

Drug interactions

An interaction is when a substance changes the way a drug works. Interactions can cause harmful effects or keep the drug from working well.

There are many drugs that can interact with Claritin or Claritin-D. To help prevent interactions, talk to your child’s doctor or your pharmacist before your child starts taking allergy medication. Tell them about any medications, vitamins, or herbs your child is taking, including OTC medications.

Talking to your child’s doctor or pharmacist is especially important if your child takes any drugs that have been shown to interact with Claritin or Claritin-D. Examples of these drugs include:

  • opiates such as hydrocodone or oxycodone
  • monoamine oxidase inhibitors (don’t use within 2 weeks of using Claritin or Claritin-D)
  • other antihistaminessuch as dimenhydrinate, doxylamine, diphenhydramine, or cetirizine
  • thiazide diuretics such as hydrochlorothiazide or chlorthalidone, or other blood pressure medications
  • sedatives such as zolpidem or temazepam, or medications that cause drowsiness

Conditions of concern

Claritin or Claritin-D may cause health problems when used in children with certain health conditions. Examples of conditions that may lead to problems with Claritin use include:

  • liver disease
  • kidney disease

Examples of conditions that may lead problems with Claritin-D use include:

  • diabetes
  • liver disease
  • kidney disease
  • heart problems
  • thyroid problems

If your child has any of these conditions, Claritin or Claritin-D may not be the best option to treat their allergies. Talk with your child’s doctor about the condition before giving your child these medications.

For cold symptoms, here are the best over-the-counter drugs

You feel terrible. You’re coughing, you’ve got a stuffy nose, a sore throat — the full monty.

But which products are worth the money and which should you skip? Consumer Reports chose the best over-the-counter drugs based on effectiveness and safety. Use its picks below to treat a run-of-the-mill cold. But keep in mind that certain symptoms, such as shortness of breath, chest pain, a high fever or an illness that worsens after seven days, warrant a trip to a health-care professional. While some of the products mentioned are name brands, be aware that you can often save money by picking a generic version.

For nasal congestion

Take: Afrin nasal spray (generic name: oxymetazoline)

Skip: Phenylephrine tablets such as Sudafed PE

The nasal spray wins because its active ingredients work fast to shrink swollen nasal blood vessels, which will help you breathe easier. If you stick to the recommended dose, sprays used short term cause fewer side effects than oral decongestants because they’re usually not absorbed into your bloodstream in significant amounts, as are oral decongestants. The active ingredient in Afrin is also in Dristan and Vicks Sinex, which are two other good options for 12-hour congestion relief. Sprays containing phenylephrine, such as Neo-Synephrine, also work well but last only up to four hours. Be sure to limit over-the-counter nasal-spray use to no more than three days or you could end up with rebound congestion, leaving your nose even stuffier.

If you’re still congested after three days, you can try an oral product containing pseudoephedrine such as Sudafed. You’ll have to ask for it since they’re kept behind the pharmacy counter; the less-effective Sudafed PE, which has phenyl­ephrine, is stocked on open store shelves.

But if you have glaucoma, heart disease, high blood pressure, an enlarged prostate or thyroid disease, check with your doctor or pharmacist before using any type of decongestant, including sprays, since they might worsen those conditions.

For a runny nose

Take: Chlor-Trimeton (generic name: chlorpheniramine)

Skip: Alka-Seltzer Plus Cold & Cough and similar combination products

The single-ingredient antihistamine Chlor-Trimeton beats out the multidrug-remedy Alka-Seltzer Plus Cold & Cough. The Alka-Seltzer product has an antihistamine, but it also contains a pain reliever, a cough suppressant and a decongestant, which is overkill if you just have the sniffles. Taking all those extra medications puts you at risk for possible side effects. Besides, neither dextromethorphan (a cough suppressant) nor phenylephrine in pill form (a decongestant) works very well.

The downside of using older antihistamines such as Chlor-Trimeton are side effects that include drowsiness, dry eyes and dry mouth, and urinary retention. Newer antihistamines, such as Claritin (generic: loratadine) and Zyrtec (generic: cetirizine), work better for allergies but not as well for colds. Before you reach into your medicine cabinet, your best bet might be to have a bowl of chicken soup, drink a cup of tea and head for bed early.

For a cough

Take: Luden’s throat drops

Skip: Dextromethorphan cough syrup

Fits of coughing and hacking can be upsetting, but OTC remedies that contain dextromethorphan won’t do much to stop them. You’re better off sucking on a lozenge, such as Luden’s throat drops. They contain pectin and honey, which coat your raw throat and soothe the tickle that often triggers a coughing fit. Even easier: Try a spoonful of honey, which worked better than a honey-flavored cough syrup in a published study. But don’t give honey to babies younger than 12 months old because it could contain botulism spores, which can be dangerous to them due to their immature immune systems.

Copyright 2013. Consumers Union of United States Inc.

For further guidance, go to www.ConsumerReports.org/Health, where more detailed information, including CR’s ratings of prescription drugs, treatments, hospitals and healthy-living products, is available to subscribers.

No coughing matter

Updated: April 15, 2019Published: May, 2006

Cough experts say many over-the-counter cough medications probably aren’t worth the money.

The cough is one of our basic defense mechanisms. This reflex and that unceremonious expulsion of air, mucus, and microbes spares us all sorts of infectious and inflammatory pulmonary misadventures.

But who hasn’t had too much of a good thing? When the hacking becomes relentless, it can keep us up, wear us out, and lay us low.

Most people first seek relief from one of the countless number of over-the-counter cough medicines. But many of these over-the-counter cough medications have little evidence of effectiveness.

A multitude of cough causes

While coughing exists to protect us from infections of the respiratory tract, it is commonly found with other conditions, too. We associate asthma with wheezing and difficulty breathing, but for many, its main symptom is a cough. Heartburn is the cardinal symptom of gastroesophageal reflux disease (GERD), but the stomach acid irritating the esophagus and the back of the throat can also produce a nasty cough.

Coughing is also a side effect of several drugs, most notably ACE inhibitors such as lisinopril and enalapril, which are mainstays in the treatment of high blood pressure and heart failure. The ACE inhibitor cough sometimes begins months after you start taking the drug. Fortunately, there are good alternatives for those who have this problem.

Chronic obstructive pulmonary disease (COPD), bacterial sinusitis, lung cancer — all may announce their presence with a cough. And, of course, there’s the infamous smoker’s hack.

But among nonsmokers, the most common cause of a cough is that humdrum malady, the common cold. At least 200 viruses are capable of causing a cold, which is one reason why it’s so common. When the viruses take up residence in the moist, dark recesses of the nose and upper respiratory tract, the tissue lining those cavities doesn’t take kindly to the intrusion and responds by producing mucus above and beyond the normal output of 1–2 quarts a day. One result is postnasal drip, a trickle of mucus and other secretions that stimulates nerves at the back of the throat and triggers coughing. This ticklish situation becomes even more so because some infections seem to make upper airways more sensitive than normal.

Several other conditions can also cause postnasal drip and its resulting cough, including sinusitis, exposure to air pollution, hay fever (allergic rhinitis), and other allergies that cause nasal congestion.

The trickle-down effect

Postnasal drip triggers a cough because mucus and other secretions from nasal membranes flow down the back of the throat and irritate the upper airways.

Choices, choices, choices of cough medications

OTC cough and cold medicines come in a bewildering number of varieties. We say cough and cold remedies because while there are some products marketed purely as cough remedies — often called tussins — many have additional ingredients that are supposed to control cold symptoms, too.

It may be a little easier to make a choice if you realize that most of these products contain the same few active ingredients, in a limited number of strengths and combinations. Here’s a rundown of the five main types of ingredients:

Expectorants. These cough medications work chiefly by affecting the production, consistency, and clearance of mucus in various ways. Guaifenesin (pronounced gwy-FEN-e-sin), which thins mucus, is the most common OTC expectorant. The cough guidelines cite studies showing that guaifenesin is effective, but also point to others showing that it’s not. Want a free, reliable way of loosening mucus? Just try drinking plenty of water the next time you have a cold.

Suppressants. These cough medications work by suppressing the cough reflex in the brain. Dextromethorphan (pronounced dex-tro-meth-OR-fan) is one of the most common ingredients in over-the-counter cough medicine products.

Decongestants. These work by constricting blood vessels, which shrinks swollen membranes and allows more air to pass through nasal passages. As a result, tissues dry out so there is less postnasal drip. Pseudoephedrine (pronounced sue-doe-e-FED-rin), the active ingredient in Sudafed, and phenylephrine (pronounced fen-ill-EF-rin) are the most common decongestants. Decongestants can be wonderfully effective in the short run, but they also present problems. You can become dependent on decongestant nose sprays if you use them for more than four consecutive days.

Pseudoephedrine is a key ingredient in the illicit production of the addictive stimulant methamphetamine. You don’t need a prescription, but you do need to show ID to purchase it. Pseudoephedrine can potentially make you jittery, interfere with sleep and raise your blood pressure. If you have high blood pressure or heart disease, check with your doctor before using it.

Antihistamines. How these work depends on the source of the problem. If hay fever or allergies are the cause of the congestion and cough, antihistamines are true to their name. They block histamine, a natural chemical that makes blood vessels leaky and causes the allergy sufferer’s runny nose and watery eyes. But histamine isn’t involved in symptoms of the common cold. The older antihistamines like brompheniramine and chlorpheniramine have another effect: They inhibit the activity of the neurotransmitter acetylcholine, decreasing the secretion of mucus and widening airways.

Still, exactly how the older drugs suppress a cough is unclear. Some researchers say they may work by blocking histamine in the central nervous system. In the brain, histamine is a neurotransmitter, one of the many chemicals that enable cell-to-cell communication. Products billed as “multi-symptom” solutions often include these older drugs.

Analgesics or pain relievers. Many OTC cold medications contain acetaminophen. Doses vary, but are all relatively small (less than 400 mg). The danger is that some people may not realize that cold and cough concoctions contain acetaminophen. If they also take higher doses of acetaminophen (such as Tylenol) for pain, it might cause severe liver injury and possibly acute liver failure.

So what cough medication should you take?

For your everyday cough from a common cold, a good choice is cough medication that contains an older antihistamine and a decongestant. Older antihistamines include brompheniramine, diphenhydramine and chlorpheniramine.

The studies that have guided these recommendations can’t possibly reflect every individual experience. If you think a product is working fine, it probably won’t hurt you, although you may be paying for a placebo effect rather than a proven remedy.

Always keep in mind the other, less common causes of a bad cough, especially GERD and asthma. If you have a cough that you just can’t shake, see your doctor and explore the possibility of other sources of your misery.

Get immunized against whooping cough

Instead of treating your next serious cough, you might prevent it by getting vaccinated against pertussis, or as it’s commonly known, whooping cough.

Health officials estimate that over half a million American adults get whooping cough every year — far more than the reported number, which hovers around 10,000. One reason for the gap is that many people don’t realize they have the disease because pertussis produces its signature “whoop” of sudden inhalation only in a minority of cases. Often the symptoms are easy to mistake for just another cold, although it may go on to cause a distressing, lingering cough. Pertussis is a bacterial disease, so it’s treatable with antibiotics, but only during the first few weeks of an infection.

Most children are vaccinated against pertussis, but the immunity wears off. Childhood immunization involves five shots over several years, with diphtheria, tetanus, and pertussis vaccines combined. Fortunately, adults need vaccination for these three diseases only once every 10 years.

In 2005, the FDA approved two new diphtheria-tetanus-pertussis combinations, one for adolescents, called Boostrix, and another for adolescents and adults, called Adacel. They resemble the pediatric formulations but contain less pertussis antigen (antigens trigger the immune response that protects you against the disease). An expert committee has recommended that teenagers get a diphtheria-tetanus-pertussis shot, but as we went to press the recommendation hadn’t been extended to adults.

Disclaimer:
As a service to our readers, Harvard Health Publishing provides access to our library of archived content. Please note the date of last review on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.

About the author

Leave a Reply

Your email address will not be published. Required fields are marked *